Flood, Jefferson
- When
- January 1, 1:00 PM EST to 4:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.786, -85.439 (the zone’s center; the record gives no point)
14 feet at 215 PM EST on January 1, 2003. Flood stage at Deputy is 20 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
The Muscatatuck River at Deputy crested at 20.14 feet at 215 PM EST on January 1, 2003. Flood stage at Deputy is 20 feet. At this level, minor flooding occurs. County roads are under water in northeastern Jefferson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 1, 3:20 AM EST, 9 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 320 AM EST WED JAN 1 2003 MAIN CONCERNS THIS CYCLE...ANY MINOR FLOODING PROBLEMS THIS MORNING AND ENDING OF WIDESPREAD RAIN ACROSS AREA. THEN NEXT UPPER LOW PRESSURE TO AFFECT THE AREA THU-FRI TIMEFRAME, WITH THE POTENTIAL FOR WINTRY WX WITH THAT SYSTEM. MODELS ARE IN GOOD AGREEMENT IN TREND OF DEEP SOUTH LOW PRES FOR TODAY. SOME SGNFCT DIFFERENCES THOUGH ON THU IN TERMS OF UPPER LOW MOVING INTO MIDWEST. MAIN CONCERN IS STRENGTH/LOCATION OF SFC LOW THU PM INTO FRI OVER ERN KY OR MIDDLE APPALACHIANS...THIS WILL DETERMINE PRECIP TYPE/TEMPS/QPF. PVA ASSOCIATED WITH UPPER JET AROUND BASE OF H5 LOW HELPING TO KEEP WIDESPREAD RAIN GOING ACROSS THE CWA ATTM. STORM TOTAL RAINFALL SINCE MONDAY MORNING FROM LOUISVILLE 88D WIDESPREAD 1 TO 2 INCH AMOUNTS FOR MUCH OF THE CWA, WITH LESS THAN 1 INCH ACROSS THE SE PORTION...IN CAMPBELLSVILLE/COLUMBIA/CLINTON AREAS. GROUND TRUTH PRECIP FOR MON-TUE SHOWS 2.02 AT SDF, 0.54 AT LEX, AND 0.84 AT BWG. NEARLY STACKED LOW PRES LOCATED OVER NW AL WITH STNRY FRONT DRAPED NE INTO ERN KY ATTM. MODELS IN AGREEMENT TO BRING SYS TO WRN CAROLINAS THIS AFTN AND TO MID ATLC BY EVNG. ALTHOUGH WIDESPREAD LIGHT TO MODERATE RAIN CONTINUES ACROSS ALL OF S CTRL IND AND CTRL KY...THE PRECIP IS BEGINNING TO SHOW A DECREASING TREND ESP ACROSS MIDDLE TN...SO WE EXPECT THE PRECIP TO BEGIN TAPERING OFF SHORTLY AFTER DAYBREAK. FOR MORNING PORTION OF FCST WILL WORD ACCORDINGLY WITH WIDESPREAD RAIN ENDING FROM SOUTH TO NORTH EARLY ON...THEN PATCHY LIGHT RAIN AND DRIZZLE THROUGH MID AFTN. FOR TNGT SEEMS SAFE TO DECREASE THE POPS AS MID LEVEL RIDGING TAKES HOLD BRIEFLY IN ADVANCE OF APPROACHING UPPER LOW...WITH SOME DRYING IN THE MID LEVELS. HWVR LOW LEVELS WILL REMAIN VERY MOIST SO WE WILL KEEP LOW CLOUDS IN ALL NIGHT AND LIKELY WILL SEE DRIZZLE FOR MUCH OF THE EVNG. ON THU H5 LOW MOVES INTO MID MS VALLEY AND EVENTUALLY THE OHIO VALLEY. MODELS DIVERGE HERE ON TRACK OF UPPER LOW WITH GFS OVER CTRL IND AT 00Z FRI...AND ETA OVER XTRM WRN KY. WILL CONTINUE TRENDING WITH THE GFS. WEAK SFC LOW MOVES INTO ERN TN THU AFTN AND TO XTRM ERN KY THU EVNG. FOR SRN IN COUNTIES PRECIP SHOULD BE MOSTLY SNOW STARTING MIDDAY THU...ALTHO BEGINNING AS A MIXED PRECIP. GFS STILL ONLY SPITTING OUT LIGHT QPF FOR OUR FA, INCLUDING THE SRN IND PORTION. WILL MENTION AROUND 1 INCH POSSIBLE BY THU EVNG FOR SRN IND...WITH LESSER AMOUNTS SOUTH AND EAST WHERE SFC LOW IS PROGD. WILL CONTINUE LIKELY POPS FOR SRN IND AND CHANCE ELSEWHERE. THU NIGHT AND FRI JUST CHANCE POPS CONTINUING WITH NO ACCUM OF THE SN SHWRS. FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 10Z THIS MORNING IN CONJUNCTION WITH ENDING OF MODERATE RAINS ACROSS FA. THANKS FOR COORD INDY AND WILMINGTON. HAPPY NEW YEAR. .SDF...NONE. JMB
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 557 AM EST WED JAN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD RAIN WILL END OVER THE LOWER OHIO VALLEY TODAY THIS MORNING AS LOW PRESSURE MOVES INTO THE MIDDLE APPALACHIANS. ALTHOUGH NO SIGNIFICANT FLOODING PROBLEMS ARE EXPECTED, MOTORISTS SHOULD SLOW DOWN IF THEY ENCOUNTER STANDING WATER ON ROADS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FAST MOVING LOW PRESSURE SYSTEM WILL APPROACH THE LOWER OHIO VALLEY ON THURSDAY. SOME WINTRY PRECIPITATION IS EXPECTED WITH THIS SYSTEM. FOR LOCATIONS NORTH OF THE OHIO RIVER...A MIX OF RAIN, SLEET AND SNOW IS EXPECTED TO DEVELOP LATE THURSDAY MORNING. THIS MIXTURE WILL CHANGE TO ALL SNOW THURSDAY AFTERNOON. ACCUMULATION OF 1 TO 2 INCHES IS POSSIBLE BY THURSDAY EVENING. SOUTH OF THE OHIO RIVER...LIGHT RAIN WILL MIX WITH SNOW THURSDAY AFTERNOON, BUT NO ACCUMULATION IS EXPECTED. THURSDAY NIGHT AND FRIDAY...THERE WILL BE A CHANCE OF SNOW SHOWERS ACROSS THE AREA...ALTHOUGH NO SIGNIFICANT ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JMB/RDC
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338174.